Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 12, 2023, 2:17 PM CDT for 20 counties in Kansas. It took effect at Apr 13, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:17 PM CDT (19:17 UTC)
- In effect from
- Apr 13, 2023, 12:00 PM CDT
- Expired
- Apr 13, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS83 KTOP 121917 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 217 PM CDT Wed Apr 12 2023 KSZ054-055-122030- /O.CAN.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ Lyon-Osage- 217 PM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS... The National Weather Service in Topeka has cancelled the Fire Weather Watch. While dry and windy conditions are still anticipated Thursday afternoon, humidity is expected to remain above Red Flag criteria. Extreme caution should still be used if burning is planned. $$ KSZ008>011-020>023-034>037-131000- /O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ /O.CON.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 217 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... ...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 022, 023, and 034. * TODAY...South to southwest winds 20 to 25 mph with gusts of 25 to 35 mph. Relative humidity in the 20 to 25 percent range. * THURSDAY...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ012-024-038-039-131000- /O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Brown-Jackson-Wabaunsee-Shawnee- 217 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 012, 024, 038, 039, 054, and 055... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 012, 024, 038, 039, 054, and 055. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
648 WWUS83 KTOP 130057 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 757 PM CDT Wed Apr 12 2023 KSZ008>011-020>023-034>037-131000- /O.EXP.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/ /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 757 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, and 037. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ012-024-038-039-131000- /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Brown-Jackson-Wabaunsee-Shawnee- 757 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 012, 024, 038, AND 039... * AFFECTED AREA...Fire weather zones 012, 024, 038, and 039. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
809 WWUS83 KTOP 130834 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 334 AM CDT Thu Apr 13 2023 KSZ054-140100- /O.EXA.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Lyon- 334 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 012, 024, 038, AND 039... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 012, 024, 038, and 039. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>012-020>024-034>039-140100- /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee- Shawnee- 334 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, and 037. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
836 WWUS83 KTOP 131452 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 952 AM CDT Thu Apr 13 2023 KSZ026-040-055-132300- /O.EXA.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Jefferson-Douglas-Osage- 952 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 026, 040, and 055. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>012-020>024-034>039-054-132300- /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee- Shawnee-Lyon- 952 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, and 037. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
526 WWUS83 KTOP 131943 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 243 PM CDT Thu Apr 13 2023 KSZ008>012-020>024-026-034>040-054-055-140100- /O.CON.KTOP.FW.W.0007.000000T0000Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage- 243 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, and 037. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
993 WWUS83 KTOP 140100 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 800 PM CDT Thu Apr 13 2023 KSZ008>012-020>024-026-034>040-054-055-140200- /O.EXP.KTOP.FW.W.0007.000000T0000Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage- 800 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, AND 055... Relative humidity values will continue to improve this evening and overnight, ending critical fire weather conditions. Thus, the Red Flag Warning will expire at 8PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:13 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 12, 12:13 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1213 PM CDT Wed Apr 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 324 AM CDT Wed Apr 12 2023 Key Messages: - Dangerous fire weather conditions today and Thursday - Severe storm potential Friday This morning a mid level ridge remains in place from the southern into the central Plains, while a mid level trough was over the eastern Pacific at 0730Z. Temperatures remained mild in the 50s and 60s as the boundary layer remained mixed with southerly winds. The forecast for today and Thursday will focus on fire weather and near critical to critical conditions developing each afternoon for wildfires. Temperatures will be above normal in the 80s coupled with little moisture return into central and eastern Kansas. Gusty south winds are expected as low pressure deepens in the Western High Plains. Winds of 20 to 25 mph are expected today and again on thursday, although the winds may be stronger in north central Kansas on Thursday. Winds gusting up to 35 mph this afternoon and approaching 35 to 40 mph on Thursday. Afternoon RH drops into the 22 to 27 percent range, which is borderline for Red Flag criteria, each day. Fire partners have indicated that fuels are able to burn very efficiently despite some increase on one-hour fuel moisture. Have expanded the Red Flag Warning for today to areas west of a Seneca to Council Grove line. With similar conditions and with slightly stronger winds Thursday will issue a Fire Weather Watch generally from Hiawatha through Topeka to Emporia. Some of the watch area may likely change with a future update. The potential for severe weather Friday evening/night continues for much of the forecast area. An upper trough will move out of the Rockies and into the Plains on Friday. A surface low is forecast to move across western Kansas with a dryline extending from the surface low across central Kansas in the afternoon with a capped warm sector across eastern Kansas. Isolated storms may develop along the dryline near central Kansas, while a cold front moving across north central Kansas in the evening hours will bring the best chances for convection to the forecast area. Forecast shear and instability would support some severe storms with large hail and damaging winds the main hazards as they move through during the evening into the overnight hours. Showers will linger into Saturday as the mid low moves east and showers develop within the deformation zone. Cooler weather is forecast for the weekend with Saturday being the cooler of the two days with clouds and precipitation expected. Temperatures warm up early next week back into the 70s. WIth rain chances returning Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1213 PM CDT Wed Apr 12 2023 VFR conditions are expected through the TAF period. Strong south winds will drop off a little after sunset, but will still maintain sustained speeds of 12 to 15 kts with gusts to 20 kts overnight. Even stronger winds are anticipated Thursday, with sustained speeds reaching 20 kts and gusts reaching 30 kts. && .FIRE WEATHER... Issued at 324 AM CDT Wed Apr 12 2023 Very high to extreme fire danger is expected this afternoon and again Thursday. Minimum RH values may reach 20 to 22 percent especially along and west of a Sabetha through Manhattan and western Morris County line. Winds will be gusty throughout the day, but winds may lessen some early in the afternoon and then pick up again during the evening. Sustained speeds will range from 15 to 25 mph, and gusts will range from 25 to 35 mph. One hour fuel moisture is generally 20- 30 percent, but fire partners report that fuels are still very susceptible to rapid fire growth. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for KSZ008>011- 020>023-034>037. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ008>012-020>024-034>039-054-055. && DISCUSSION...53 AVIATION...Laflin FIRE WEATHER...53
Hazardous weather outlook, Apr 12, 3:46 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 AM CDT Wed Apr 12 2023 KSZ012-024-038-039-054-055-130900- Brown-Jackson-Wabaunsee-Shawnee-Lyon-Osage- 346 AM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high fire danger is expected this afternoon due to gusty winds and low humidity. Extreme caution should be used when burning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very high to extreme fire danger is forecast Thursday due to gusty winds and low humidity. Severe storms will be possible Friday, mainly during the evening and overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>011-020>023-034>037-130900- Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 346 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high to extreme fire danger is forecast today due to gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very high to extreme fire danger is forecast Thursday due to gusty winds and low humidity. Severe storms will be possible Friday, mainly during the evening and overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ026-040-056-058-059-130900- Jefferson-Douglas-Franklin-Coffey-Anderson- 346 AM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high fire danger is forecast this afternoon due to gusty winds and low humidity. Extreme caution should be used when burning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very high fire danger is forecast Thursday due to gusty winds and low humidity. Severe storms will be possible Friday, mainly during the evening and overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:33 AM CDT | Fire Weather Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 12 more | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.